mannitol and painful cramp: A couple of... - Parkinson's Movement

Parkinson's Movement

17,749 members17,800 posts

mannitol and painful cramp

gingerj
gingerj

A couple of weeks back I woke and could hardly straiten my arms for painful cramp. Painkillers got me through the day but it seemed to be getting worse. I couldn't pick up a mug without pain. I have been taking mannitol for 4 months 12g a day. The weather has been warm (unusual for north England). Reading that mannitol is a diuretic I decided to have a week off it. The pain went by day 3. I'm back on mannitol now., Drinking more an eating more fruit and salt. It's still unusually warm. Anyone else had this experience and can put it down to mannitol?

10 Replies
oldestnewest

It's possible. I don't know what would be the best dose. I am not sure how much I take, but it may only be 4 grams. It is important to make sure you are hydrated before taking this. Also if you find this gives you excessively loose stools it is likely you are taking too much.

gingerj
gingerj in reply to alexask

Thanks alexask I'm sure 12g was recommended when I started clinicrowd. I'll check. It doesn't give me any gut problem at all. It could have been a combination of warm weather, coffee and mannitol. I did worry that my PD had suddenly got worse.

alexask
alexask in reply to gingerj

If that was recommended then carry on. Do you take it all in one dose or spread it out? Have you been exercising and sweating a lot too? It might be worth taking a magnesium supplement also. I see you are a postman so would be getting more than enough cardiovascular exercise!

gingerj
gingerj in reply to alexask

Yeah I have been out delivering in the sun every day. I do use betteryou magnesium spray.

Despe
Despe in reply to alexask

My husband was on Mannitol for about 2 months. He had to stop it as his bathroom trips were every 25-30 minutes, day and night. He couldn't get quality sleep plus it caused him low blood pressure and extreme fatigue. He stopped it and he feels a lot better!

I had horrible cramps daily. I have been taking magnesium and haven't had one in months.

gingerj
gingerj in reply to NancyJHP

Hi Nancyjhp. Are you still using mannitol? Which magnesium product do you use?

I'm taking a heaped tsp of mannitol daily. I do get quite a lot of cramp but had never thought it was related. I take magnesium and b1 as well.

My eyes are a but odd though and I am wondering if mannitol is effecting them. It is used to reduce pressure in people with glaucoma. Are yours ok?

I believe mannitol is virtually reversing my symptoms and would hate to have to stop taking it!

I've just read your profile- did your dr prescribe mannitol??

gingerj
gingerj in reply to Astra7

Hi astra7. I started taking mannitol due to this forum. I logged on to clinicrowd and keep filling out the questionnaire each month. I guess the amount taken would need to be much higher to improve glaucoma. My vision is iffy anyway. I need new glasses but want to get the tremor under control before the test.

You may also like...